Colorado, 2009

Hail in Colorado, June 11, 2009

June 11, 2009 · NWS BOU · 13 events in 6 counties and zones

Large hail pummelled portions of Adams, Arapahoe, Elbert, Douglas, Larimer and Weld Counties. Hail up to the size of tennis balls was reported near Bellvue, in Larimer County, with ping pong size hail observed near Parker, in Douglas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Large hail pummelled portions of Adams, Arapahoe, Elbert, Douglas, Larimer and Weld Counties. Hail up to the size of tennis balls was reported near Bellvue, in Larimer County, with ping pong size hail observed near Parker, in Douglas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 11, 2:10 AM MST, 10 hours 16 minutes earlier.

Area forecast discussion, Jun 11, 2:10 AM MST, 10 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
310 AM MDT THU JUN 11 2009

.SHORT TERM...ANOTHER ACTIVE WEATHER DAY IN STORE ACROSS NORTHEAST
COLORADO AS OVERALL SYNOPTIC PATTERN REMAINS THE SAME WITH TROFING
ALONG THE WEST COAST...RESULTING IN A MOIST SOUTHWEST FLOW PATTERN
INTO COLORADO. WATER VAPOR IMAGERY SHOWING SEVERAL WAVES THAT WILL
TRAVERSE COLORADO THROUGH TONIGHT. THE FIRST WAVE IS ALREADY ACROSS
NW COLORADO AND IS PRODUCING SOME STORMS AND SHOWERS ACROSS THE
NORTHERN MOUNTAINS AND ADJACENT NRN PLAINS. THE MAIN FEATURE TO
ENHANCE STORMS FOR OUR CWA TODAY IS NOW MOVING INTO SOUTHERN
CALIFORNIA WHICH WILL EJECT NORTHEAST ACROSS NORTHERN COLORADO THIS
AFTERNOON AND EVENING. QG VERTICAL VELOCITY FIELDS SHOWING MODEST
ASCENT FOR THE ENTIRE AREA.

AT THE SURFACE...A WEAK FRONTAL BOUNDARY HAS MOVED THROUGH NORTHEAST
COLORADO OVERNIGHT RESULTING IN A MOIST...EASTERLY LOW LVL FLOW WITH
DEWPOINTS AROUND 50 ACROSS THE PLAINS. THERE IS A FAIR AMOUNT OF LOW
LVL MOISTURE OVER THE PLAINS...BUT WITH THE MID LEVEL CLOUD COVER
HARD TO GET A HANDLE ON HOW MUCH FOG/LOW CLOUDS EXIST. APPEARS MOST
OF THE LOWER STRATUS/FOG IS ACROSS THE PALMER DIVIDE. A BIT COOLER
TODAY BEHIND THE FRONT AND WITH CONSIDERABLE CLOUDS FROM THE
SOUTHWEST. STILL...EVEN WITH LOWER TO MID 60S FOR HIGHS...FORECAST
SOUNDINGS STILL GENERATE UP TO 1000J/KG OF CAPE GIVEN DEWPOINTS NEAR
50 THIS AFTN. SO AGAIN...A FEW SEVERE STORMS POSSIBLE WITH HAIL UP
TO QUARTER SIZE THE MAIN THREAT. HOWEVER...WOULD EXPECT THE MAJORITY
OF THE STORMS TO BE UNDER SEVERE LIMITS. THE FAR NORTHEAST PLAINS
WILL BE A BIT MORE STABLE WITH LESSER CHANCE DESPITE A BETTER SHEAR
PROFILE. BOOSTED POPS TO HIGH CHANCE CATEGORY AND THOUGHT ABOUT
LIKELY POPS BUT WITH THE COOLER AIRMASS THINGS MAY BE HELD DOWN A
BIT.

.LONG TERM...OVERALL PTRN WILL NOT CHANGE MUCH FROM FRI-SUN AS WSW
FLOW ALOFT WILL CONTINUE OVER THE RGN AS AN UPPER LEVEL TROUGH
REMAINS OVER THE WRN US.  DISTURBANCES EMBEDDED IN THE WSW FLOW
ALOFT WILL TRACK ACROSS THE AREA AND DEPENDING ON THE TIMING WILL
HELP ENHANCE TSTM DEVELOPMENT EACH DAY.  OVERALL SHEAR PROFILE WILL
REMAIN FAVORABLE FOR A FEW SVR TSTMS EACH AFTN/EVENING ACROSS NERN
CO WITH OVERALL COVERAGE AND SEVERITY DEPENDING ON AMOUNT OF
INSTABILITY PRESENT COMBINED WITH STRENGTH OF LOW LEVEL WIND
FIELDS.  TEMPERATURE WISE IT LOOKS TO BE A LITTLE WARMER ON FRI AS
850 TEMPS RISE A COUPLE OF DEGREES.  BY SAT THERE IS QUITE A
DIFFERENCE BETWEEN THE NAM AND GFS AS NAM SHOWS LOW LVL TEMP FIELDS
A DEGREE OR TWO WARMER WHILE GFS SHOWS 3 AROUND DEGREES C OF
COOLING.  AT THIS POINT WILL KEEP PREVIOUS HIGHS INTACT AND GO MORE
WITH THE NAM.  BY SUN THE GFS SHOWS LOW LEVEL TEMPS WARMING FROM 3-5
DEGREES C SO TEMPS MAY EVENTUALLY GET CLOSE TO SEASONAL NORMALS.

FOR MON AN TUE BOTH THE ECMWF AND GFS KEEP THE MAIN UPPER LEVEL
TROUGH REMAINS OVER THE WRN US WITH SWLY FLOW ALOFT OVER NRN CO.
WOULD THINK SFC LOW PRESSURE WOULD STAY CLOSER TO THE FOOTHILLS IN
THIS TYPE OF PTRN WITH DECENT LOW LEVEL MOISTURE REMAINING OVER THE
PLAINS LEADING TO A CHC OF AFTN/EVENING TSTMS BOTH DAYS WITH SVR WX
STILL POSSIBLE DUE TO FAVORABLE SHEAR PROFILE.  TEMPS BOTH DAYS
SHOULD STAY NR NORMAL LEVELS BASED ON LATEST 850-700 MB TEMPS.

&&

.AVIATION...EXPECT AN ERRATIC/VARIABLE LOW CIG HEIGHTS IN THE
IFR/MVFR CAT THIS AM AS LIGHT SHOWERS CONTINUE TO DRIFT OFF THE
FOOTHILLS AND KEEP THE LOW LVLS MIXED. NOT EXPECTING MUCH FOG WITH
THE CONSIDERABLE OF AMOUNT OF CLD COVER THIS AM AS SFC WINDS
SHIFTING SERLY. ISOLATED RAIN SHOWERS THIS AM WILL GIVE WAY TO
SCATTERED THUNDERSTORM COVERAGE AFTER 18Z AND CONTINUING THROUGH
05Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

SWE/RPK
Hazardous weather outlook, Jun 11, 9:53 AM MST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1053 AM MDT THU JUN 11 2009

COZ030>051-121200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1053 AM MDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE AGAIN THIS
AFTERNOON ACROSS NORTHEAST COLORADO.  A VERY MOIST AIRMASS REMAINS
IN PLACE OVER COLORADO WITH EASTERLY AND SOUTHEASTERLY WINDS HELPING
TO HOLD MOISTURE AGAINST THE FOOTHILLS.  EVEN THOUGH IT HAS BEEN
MOSTLY CLOUDY THIS MORNING...ENOUGH HEATING IS EXPECTED TO CAUSE THE
AIRMASS TO BECOME UNSTABLE DURING THE AFTERNOON HOURS.  AN UPPER
LEVEL WEATHER DISTURBANCE WILL ALSO BE MOVING OVER THE REGION...
CAUSING STORMS TO BECOME MORE ORGANIZED.  SOME STORMS MAY BECOME
SEVERE OVER THE NORTHEAST PLAINS THIS AFTERNOON WITH DAMAGING HAIL
LARGER THAN ONE INCH IN DIAMETER...DAMAGING GUSTY WINDS AND POSSIBLY
A BRIEF TORNADO.  LOCALLY HEAVY RAINFALL WITH THUNDERSTORMS MAY ALSO
CAUSE LOCAL FLOODING PROBLEMS.  RAINFALL RATES UP TO ONE INCH IN 30
MINUTES OR LESS WILL BE POSSIBLE.

ALL AREAS EAST OF THE FRONT RANGE FOOTHILLS WILL HAVE THE CHANCE TO
SEE SEVERE THUNDERSTORMS DEVELOP...ALTHOUGH AREAS EAST OF A FORT
MORGAN TO LIMON LINE WILL NOT SEE STRONG THUNDERSTORM ACTIVITY UNTIL
AFTER 3 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UNSETTLED WEATHER PATTERN WILL REMAIN IN PLACE THROUGH EARLY NEXT
WEEK WITH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.
THERE WILL ALSO BE A THREAT OF A FEW SEVERE STORMS EACH DAY OVER THE
PLAINS AND FRONT RANGE URBAN CORRIDOR.  LOW LEVEL MOISTURE COMBINED
WITH DAYTIME HEATING AND INSTABILITY...ALONG WITH SUFFICIENT WIND
SHEAR IN THE ATMOSPHERE...WILL KEEP THE THREAT OF SEVERE
THUNDERSTORMS IN THE FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 1230 PM.

DANKERS/COOPER

The radar

The Denver radar (KFTG), 36 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Douglas

When
June 11, 12:26 PM MST
Where
Douglas County, 0.87 mi SE of Parker
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.510, -104.760

Hail, Douglas

When
June 11, 12:42 PM MST
Where
Douglas County, 0.87 mi SE of Parker
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.510, -104.760

Hail, Elbert

When
June 11, 12:43 PM MST
Where
Elbert County, 17.11 mi NNE of Kiowa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.560, -104.300

Hail, Elbert

When
June 11, 12:51 PM MST
Where
Elbert County, 13.82 mi N of Elizabeth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.550, -104.600

Hail, Arapahoe

When
June 11, 1:30 PM MST
Where
Arapahoe County, 0.53 mi E of Deer Trail
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.620, -104.040

Hail, Larimer

When
June 11, 3:29 PM MST
Where
Larimer County, 2.32 mi NNE of Buckeye
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.830, -105.100

Hail, Larimer

When
June 11, 3:29 PM MST
Where
Larimer County, 5.63 mi N of Buckeye
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.880, -105.100

Hail, Larimer

When
June 11, 3:45 PM MST
Where
Larimer County, 2.32 mi NNE of Buckeye
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
40.830, -105.100

Hail, Larimer

When
June 11, 6:45 PM MST
Where
Larimer County, 0.52 mi E of Giddings
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.600, -105.010

Hail, Weld

When
June 11, 7:02 PM MST
Where
Weld County, Severance
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
40.520, -104.850

Hail, Adams

When
June 11, 9:55 PM MST
Where
Adams County, 2.23 mi ENE of Bennett
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.760, -104.390

Hail, up to 4 inches in depth, covered the roadways.

Hail, Douglas

When
June 11, 9:59 PM MST
Where
Douglas County, 0.53 mi E of Parker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.520, -104.760

Hail, Douglas

When
June 11, 10:07 PM MST
Where
Douglas County, 1.27 mi ENE of Parker
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.530, -104.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165564, 165567, 165566, 165569, 165570, 165571, 165574, 165572, 165575, 165576, 165578, 165577, 165579.